HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Pain Management (https://www.healthboards.com/boards/pain-management/)
-   -   Ultram/Tramadol questions (https://www.healthboards.com/boards/pain-management/234390-ultram-tramadol-questions.html)

sealover 12-19-2004 03:10 AM

Ultram/Tramadol questions
 
I was recently given a prescription for 50 mg tablets Ultram (Tramadol), "Take 1 to 2 tablets every 4 hours in the evening," for chronic pain in my left foot. I have only taken one 50 mg pill so far to try the med, and about 2 hours after taking the Ultram, I felt nauseous. Maybe the nausea had something to do with taking the Ultram when I had not gotten much sleep. I'm almost afraid to try taking it again because of that nauseating feeling.

Is nausea a common side affect of Ultram?

How strong of a pain killer is Ultram...do doctors usually prescribe it for moderate pain or for major pain? My pain has been such that tylenol does not alleviate the pain and Bextra (anti-inflammatory med) has not helped alleviate the pain.

Does anyone know if Ultram can be taken with Bextra?

Thank you so much for any info. I am sick and tired of having pain in my foot every day :mad: ...I want this pain to end.

Shoreline 12-19-2004 07:03 AM

Re: Ultram/Tramadol questions
 
Hi sea lover, Ultram is pretty much the first med thdocs try on chronic pain. It's not a tue opiate but it has opiate properties, It also effects serritonin levels the wat SSRI's do but isn't clasified as an antidepressant. Hwever it ca cause physical dependnec if you took it around the clock for months.

It has a max daily dose of 400mgs a day or may cause a seizure. Some folks get good pain relief from ultram, some folks get nadda. To me it's i the strenght group of tylenol 3, darvecet and motrin. Any of the 3 will work for mild to moderate pain.

Nausea is a side effect of all real opiates, but the opiate receptor ea ctivity it does create may be what causes Ultam to cause nausea. Like with any med, that sdide effect usually deminshes. Mororphine is very edating and causes nausea too, but after a ferw weeks it's so dsedating and doesn't cause as much nausea but you still get the same level of pain releief. Most bothersome sde effects deminsih as you become used to the med. The only opiate side efffetc that doesn't get better is constipation. You are at the point where your playing ginea pig and may try many drugs , Elevill works for some nerve pain, so the idea is why start with a med that they know causes physical dependence and one that draws attn to their prescribing if something milder will work. Basically why use oxycontin if ultram or darvacet works.

Most docs use a titration plan with Ultram too, you don't just start at the max dose. I would start at 1 pill at night for a week, then go to 2 pills and continue on like that untill you have reached the dose he wants you to be at. You also need to step down the same way to ensure you don't experience withdrawal from ultram.

Good luck, Dave

westin4 12-19-2004 02:32 PM

Re: Ultram/Tramadol questions
 
sealover,
From my own experience with pain meds and taking them long term, when I first started ( I take Norco ) it made me quite nauseated unless I are something with it......now 9 months later, I can take it on an empty stomach. Try eating right before you take it, even if it is just some crackers. Hopefully that will go away. Sometimes though nausea will come from one pain med and then you can switch to one in the same class and not get it.......

Best of luck,
Karen

You don't by chance have Plantar faciaitis do you?

sealover 12-20-2004 09:25 PM

Re: Ultram/Tramadol questions
 
Shoreline (Dave), thanks a bunch for the helpful info! I am new to taking pain meds on a consistent basis. I have tried non-medication alternatives like warm foot baths, TENS treatment, and physical therapy exercises, but unfortunately I don't get anywhere near 24 hour pain relief from the baths or TENS or exercises.

angel47630 (Karen), thanks for your helpful response. I did take the Ultram with food, but I felt like vomiting a couple of hours later. I will give the med another try, though. Yes, I was diagnosed with plantar fasciitis, but the main pain is at my forefoot and into my toes all due to 2 cortisone injections that caused significant fat pad atrophy on the ball of my foot. I have awful bone pain and some nerve pain, and if I go out to do errands or am on my feet for a short period of time, I must rest for many many hours to help that foot recover.

Again, thanks for responding and for helping answer my questions. :)

westin4 12-21-2004 07:03 AM

Re: Ultram/Tramadol questions
 
sealover,

I was thinking it was plantar faciaitis......I suffered from that for 2 years. I had been in a walking cast for 3 months due to a ankle injury and I ended up developing it in that same heal from wearing that cast all that time. Do you have exercises to do for it.......they are what got me over it.

I am sorry about the cortisone shots, that was on my agenda and luckily as friend of mine talked me out of it for the reason you described. I am sorry that happened to you!

Keep me posted and if you need the exercises, I will be glad to tell you about them.

karen

sealover 12-22-2004 03:24 PM

Re: Ultram/Tramadol questions
 
Hi Karen,

I actually was in physical therapy off and on for almost a year following my injury and developed plantar fasciitis after recieving the cortisone shots (don't know if the shots or maybe the way I was limping on the bad foot are related to the pf). So my physical therapist had me do exercises for the pf and gave me exercises to do at home to help. My pf is much better now, but sometimes I get heel pain and pain in my arch. The main issue is in the ball of my foot.

I am sooo happy that you didn't get the cortisone shots! I try to warn people to stay away from them.

Have a nice holiday.


All times are GMT -7. The time now is 01:33 AM.